Nebraska, 2020

High Wind in Nebraska, June 7, 2020

June 7, 2020 · NWS GLD · 1 event in 1 county or zone

Unseasonably strong winds occurred at McCook, leading to a gust of 58 MPH being measured at the airport.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Unseasonably strong winds occurred at McCook, leading to a gust of 58 MPH being measured at the airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 7, 2:52 PM CST, 14 minutes earlier.

Area forecast discussion, Jun 7, 2:52 PM CST, 14 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
252 PM MDT Sun Jun 7 2020

.SHORT TERM...(This evening through Monday)
Issued at 250 PM MDT Sun Jun 7 2020

With the Tri-State area situated beneath a tightening height
gradient between a deep upper level trough over the Western CONUS
and a deep upper level ridge over the MS River Valley -- active/
dynamic weather will persist. Well above normal temperatures, deep
mixing, and strengthening southerly flow aloft will maintain (1)
dangerous travel conditions assoc/w high winds (and areas of
blowing dust) across the entire Tri-State area and (2) extremely
critical fire weather conditions in Eastern Colorado. Winds and
fire weather conditions will improve with loss of heating this
evening.

.LONG TERM...(Monday night through Sunday)
Issued at 222 PM MDT Sun Jun 7 2020

Primary forecast concerns will center around strong short wave
trough that will move into the region on Monday night and slowly
work its way across Kansas on Tuesday. Concerns for thunderstorms
will come in two phases, the first would be possibility for
surface based convection initiating along frontal boundary across
northeastern CWA (such as McCook and Norton areas). Models mixed
on whether cap can be overcome in this area, but should it occur
strong shear indicated by 350-400 m2/s2 0-3km SRH and 1000-2000
j/kg of CAPE would easily support supercells, although storm
motion would have them quickly move out of the area. Should this
scenario occur, very large hail and a tornado or two are possible.
Overnight as system approaches the area, expect second round of
thunderstorms to develop to the north of the cold front in area of
large scale ascent. Instability will diminish through the night,
but given strong speed shear above frontal zone, elevated hail
storms would be possible through the night although storms will
not be as strong as those in the early evening.

Otherwise as system slowly moves across the area expect storms to
gradually transition to rain showers and much cooler air to work
into region. While thunderstorms will diminish, strong northerly
winds will accompany the passage of this trough. Models not giving
much consistency with respect to what vertical profile will look
like by Tuesday afternoon, but all point to winds averaging close to
40 kts in the mixed layer which could approach high wind warning
criteria. Considered a watch, but uncertainty just too high at this
point given vertical profile concerns.

Tuesday Night-Sunday...H5 ridge will build over the region through
the rest of the period as another trough becomes established over
the west coast. This amplifying pattern will lead to another hot and
dry period with temperatures increasing each day, reaching the 90s
by next weekend. There are some signals a cold front could back into
area providing some relief Saturday and Sunday, but given the
overall pattern think most likely scenario would be the continued
warming trend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 943 AM MDT Sun Jun 7 2020

...Hazardous aviation conditions associated with strong southerly
winds today...

Aside from occasionally reduced visibilities associated with
blowing dust throughout the day, VFR conditions are anticipated
to prevail. Expect S to SSW winds sustained at 25-35 knots with
gusts as high as 40-50 knots, with the strongest winds between
17-01Z. Winds will begin to weaken AOA sunset, but will remain
breezy at 20-30 knots overnight. Southerly LLWS at 300-600 ft AGL
is possible late this evening and overnight (04-11Z time-frame) as
surface winds decrease and a strong southerly LLJ develops.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...High Wind Warning until 9 PM MDT /10 PM CDT/ this evening for
     KSZ001>004-013>016-027>029-041-042.

CO...High Wind Warning until 9 PM MDT this evening for COZ090>092.

     Red Flag Warning until 9 PM MDT this evening for COZ252>254.

NE...High Wind Warning until 9 PM MDT /10 PM CDT/ this evening for
     NEZ079>081.

&&

SHORT TERM...VINCENT
LONG TERM...JRM
AVIATION...VINCENT
Hazardous weather outlook, Jun 7, 2:31 PM CST, 35 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
231 PM MDT Sun Jun 7 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-082045-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
231 PM MDT Sun Jun 7 2020 /331 PM CDT Sun Jun 7 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A High Wind Warning is in effect for the entire Tri-State area until
9 PM MDT this evening. Dangerous travel conditions associated with
high winds and areas of blowing dust are anticipated to be the
primary impact, especially along the Interstate 70 corridor in
Northwest Kansas and far Eastern Colorado.

Extremely critical and very dangerous fire weather conditions are
expected today across far Eastern Colorado. Outdoor burning is not
advised. Repeating, outdoor burning should be avoided!

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

Severe thunderstorms are possible Monday afternoon and into the
overnight hours, primarily east of a Benkelman to Leoti line. The
first round of storms will occur between 5 pm CDT and 9 pm CDT mainly
east of Trenton to Hoxie line. Storms that form here may produce
large hail greater than golf ball size and a brief tornado.

Thunderstorms will continue overnight and will expand in coverage
with the threat for severe weather diminishing.

Strong winds will accompany a cold front on tuesday bringing strong
northerly winds of 30 to 40 mph with gusts over 50 mph on Tuesday.
Winds will be strongest along Kansas and Colorado border.

Aside from cooler and more humid conditions on Tuesday, elevated
fire weather conditions may persist throughout the week and into next
weekend across portions of far Eastern Colorado.

.SPOTTER INFORMATION STATEMENT...

Any high wind or blowing dust reports will be appreciated today and
tonight.

In the hours before

Local storm report, Jun 7, 2:38 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
238 PM MDT SUN JUN 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     NON-TSTM WND GST 13 NNW RULETON          39.52N 101.93W
06/07/2020  M53 MPH          SHERMAN            KS   MESONET

            MESONET STATION FW1147 16 NW GOODLAND.

&&

VINCENT
Local storm report, Jun 7, 2:39 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
239 PM MDT SUN JUN 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     NON-TSTM WND GST SAINT FRANCIS           39.77N 101.80W
06/07/2020  M52 MPH          CHEYENNE           KS   AWOS

            AWOS STATION KSYF ST. FRANCIS CITY.

&&

VINCENT
Local storm report, Jun 7, 2:42 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
242 PM MDT SUN JUN 7 2020

...HIGH WIND REPORTS ACROSS THE TRI-STATE AREA AS OF 2:30 PM MDT
ON SUNDAY JUNE 07, 2020...

====================================================================
..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..
====================================================================

0143 PM     NON-TSTM WND GST 5 S BURLINGTON          39.23N 102.28W
06/07/2020  M60 MPH          KIT CARSON         CO   ASOS

            SOUTHERLY WIND GUST TO 60 MPH (52 KNOTS) AT
            THE ASOS IN BURLINGTON (KITR) AT 1943 UTC ON
            SUNDAY JUNE 7. SUSTAINED WIND 39 MPH.

0151 PM     NON-TSTM WND GST 1 NNE GOODLAND          39.37N 101.70W
06/07/2020  M59 MPH          SHERMAN            KS   ASOS

            SOUTHERLY WIND GUST TO 59 MPH (51 KNOTS) AT
            THE ASOS IN GOODLAND (KGLD) AT 1951 UTC ON
            SUNDAY JUNE 7. SUSTAINED WIND 40 MPH.

0103 PM     NON-TSTM WND GST 1 NNE GOODLAND          39.37N 101.70W
06/07/2020  M58 MPH          SHERMAN            KS   ASOS

            SOUTHERLY WIND GUST TO 58 MPH (50 KNOTS) AT
            THE ASOS IN GOODLAND (KGLD) AT 1903 UTC ON
            SUNDAY JUNE 7. SUSTAINED WIND RANGING FROM
            35-40 MPH.

1244 PM     NON-TSTM WND GST 1 NNE GOODLAND          39.37N 101.70W
06/07/2020  M58 MPH          SHERMAN            KS   ASOS

            SOUTHERLY WIND GUST TO 58 MPH (50 KNOTS) AT
            THE ASOS IN GOODLAND (KGLD) AT 1844 UTC ON
            SUNDAY JUNE 7.

1215 PM     NON-TSTM WND GST 1 NNE GOODLAND          39.37N 101.70W
06/07/2020  M56 MPH          SHERMAN            KS   ASOS

            SOUTHERLY WIND GUST TO 56 MPH (49 KNOTS) AT
            THE ASOS IN GOODLAND (KGLD) AT 1815 UTC ON
            SUNDAY JUNE 7. SUSTAINED WIND RANGING FROM
            35-40 MPH.

1127 AM     NON-TSTM WND GST 1 NNE GOODLAND          39.37N 101.70W
06/07/2020  M56 MPH          SHERMAN            KS   ASOS

            SOUTHERLY WIND GUST TO 56 MPH (49 KNOTS) AT
            THE ASOS IN GOODLAND (KGLD) AT 1727 UTC ON
            SUNDAY JUNE 7. SUSTAINED WIND RANGING FROM
            35-40 MPH.

1237 PM     NON-TSTM WND GST 2 E MCCOOK              40.20N 100.58W
06/07/2020  M55 MPH          RED WILLOW         NE   ASOS

            SOUTHERLY WIND GUST TO 55 MPH (48 KNOTS) AT
            THE ASOS IN MCCOOK (KMCK) AT 1837 UTC ON
            SUNDAY JUNE 7. SUSTAINED WIND 38 MPH.

0210 PM     NON-TSTM WND GST 2 E ARAPAHOE            38.85N 102.13W
06/07/2020  M54 MPH          CHEYENNE           CO   MESONET

            MESONET STATION UP694 2.2 E ARAPAHOE (UPR).

1253 PM     NON-TSTM WND GST 5 S BURLINGTON          39.23N 102.28W
06/07/2020  M54 MPH          KIT CARSON         CO   ASOS

            SOUTHERLY WIND GUST TO 54 MPH AT THE ASOS IN
            BURLINGTON (KITR) AT 1853 UTC ON SUNDAY JUNE
            7. SUSTAINED AT 35 MPH.

1140 AM     NON-TSTM WND GST 2 E MCCOOK              40.20N 100.58W
06/07/2020  M54 MPH          RED WILLOW         NE   ASOS

            SOUTHERLY WIND GUST TO 54 MPH AT THE ASOS IN
            MCCOOK (KMCK) AT 1740 UTC ON SUNDAY JUNE 7.
            SUSTAINED WIND 38 MPH.

1134 AM     NON-TSTM WND GST 5 S BURLINGTON          39.23N 102.28W
06/07/2020  M54 MPH          KIT CARSON         CO   ASOS

            SOUTHERLY WIND GUST TO 54 MPH AT THE ASOS IN
            BURLINGTON (KITR) AT 1734 UTC ON SUNDAY JUNE
            7. SUSTAINED WIND RANGING FROM 35-40 MPH.

1033 AM     NON-TSTM WND GST 1 NNE GOODLAND          39.37N 101.70W
06/07/2020  M54 MPH          SHERMAN            KS   ASOS

            SOUTHERLY WIND GUST TO 54 MPH (47 KNOTS) AT
            THE ASOS IN GOODLAND (KGLD) AT 1633 UTC ON
            SUNDAY JUNE 7. SUSTAINED WIND RANGING FROM
            35-40 MPH.

0230 PM     NON-TSTM WND GST 13 NNW RULETON          39.52N 101.93W
06/07/2020  M53 MPH          SHERMAN            KS   MESONET

            MESONET STATION FW1147 16 NW GOODLAND.

1200 PM     NON-TSTM WND GST 3 SE BEARDSLEY          39.78N 101.19W
06/07/2020  M53 MPH          RAWLINS            KS   MESONET

            MESONET STATION K5ADT 3.0 SE BEARDSLEY
            (KSKTA).

1053 AM     NON-TSTM WND GST 2 E MCCOOK              40.20N 100.58W
06/07/2020  M53 MPH          RED WILLOW         NE   ASOS

            SOUTHERLY WIND GUST TO 53 MPH AT THE ASOS IN
            MCCOOK (KMCK) AT 1653 UTC ON SUNDAY JUNE 7.
            SUSTAINED WIND RANGING FROM 35-40 MPH.

0940 AM     NON-TSTM WND GST 3 SE BEARDSLEY          39.78N 101.19W
06/07/2020  M53 MPH          RAWLINS            KS   MESONET

            MESONET STATION K5ADT 3.0 SE BEARDSLEY
            (KSKTA).

0849 AM     NON-TSTM WND GST 1 NNE GOODLAND          39.37N 101.70W
06/07/2020  M53 MPH          SHERMAN            KS   ASOS

            SOUTHERLY WIND GUST TO 53 MPH (46 KNOTS) AT
            THE ASOS IN GOODLAND (KGLD) AT 1449 UTC ON
            SUNDAY JUNE 7TH.

0215 PM     NON-TSTM WND GST SAINT FRANCIS           39.77N 101.80W
06/07/2020  M52 MPH          CHEYENNE           KS   AWOS

            AWOS STATION KSYF ST. FRANCIS CITY.

0128 PM     NON-TSTM WND GST 3 N COLBY               39.43N 101.05W
06/07/2020  M52 MPH          THOMAS             KS   AWOS

            AWOS STATION KCBK 2 N COLBY.

1224 PM     NON-TSTM WND GST 9 SSE SHARON SPRINGS    38.77N 101.68W
06/07/2020  M52 MPH          WALLACE            KS   MESONET

            MESONET STATION CW6099 9 SSE SHARON SPRINGS.
            WIND SUSTAINED AT 38 MPH GUSTING TO 52 MPH.

1145 AM     NON-TSTM WND GST 3 SE BEARDSLEY          39.78N 101.19W
06/07/2020  M52 MPH          RAWLINS            KS   MESONET

            MESONET STATION K5ADT 3.0 SE BEARDSLEY
            (KSKTA).

0953 AM     NON-TSTM WND GST 5 S BURLINGTON          39.23N 102.28W
06/07/2020  M52 MPH          KIT CARSON         CO   ASOS

            ASOS STATION KITR BURLINGTON CO AIRPORT.

0935 AM     NON-TSTM WND GST 4 W WALLACE             38.92N 101.67W
06/07/2020  M52 MPH          WALLACE            KS   MESONET

            MESONET STATION K5WLC 4.4 W WALLACE (KSKTA).

0905 AM     NON-TSTM WND GST 3 SE BEARDSLEY          39.78N 101.19W
06/07/2020  M52 MPH          RAWLINS            KS   MESONET

            MESONET STATION K5ADT 3.0 SE BEARDSLEY
            (KSKTA).

0904 AM     NON-TSTM WND GST 9 SSE SHARON SPRINGS    38.77N 101.68W
06/07/2020  M52 MPH          WALLACE            KS   MESONET

            MESONET STATION CW6099 9 SSE SHARON SPRINGS.

1236 PM     NON-TSTM WND GST 3 W BIRD CITY           39.76N 101.59W
06/07/2020  M51 MPH          CHEYENNE           KS   MESONET

            MESONET STATION DW4654 BIRD CITY.

1105 AM     NON-TSTM WND GST 3 SE BEARDSLEY          39.78N 101.19W
06/07/2020  M51 MPH          RAWLINS            KS   MESONET

            MESONET STATION K5ADT US-36 - 9 MI. W OF
            ATWOOD.

0845 AM     NON-TSTM WND GST 4 SW ARAPAHOE           38.80N 102.22W
06/07/2020  M51 MPH          CHEYENNE           CO   MESONET

            MESONET STATION FW2420 ARAPAHOE.

1106 AM     NON-TSTM WND GST 3 W BIRD CITY           39.76N 101.59W
06/07/2020  M50 MPH          CHEYENNE           KS   MESONET

            MESONET STATION DW4654 BIRD CITY.

1200 PM     HIGH SUST WINDS  1 NNE GOODLAND          39.37N 101.70W
06/07/2020  M43 MPH          SHERMAN            KS   ASOS

            43 MPH SUSTAINED SOUTH WIND AT THE ASOS IN
            GOODLAND (KGLD) AT 1800 UTC ON SUNDAY JUNE
            7.

1215 PM     HIGH SUST WINDS  3 E GRINNELL            39.12N 100.57W
06/07/2020  M40 MPH          GOVE               KS   MESONET

            MESONET STATION UP830 3.3 E GRINNELL (UPR).

1135 AM     HIGH SUST WINDS  2 E MCCOOK              40.20N 100.58W
06/07/2020  M40 MPH          RED WILLOW         NE   ASOS

            SOUTH WIND SUSTAINED AT 40 MPH GUSTING TO 53
            MPH AT THE ASOS IN MCCOOK (KMCK) AT 1735 UTC
            ON SUNDAY JUNE 7.

&&

VINCENT
Local storm report, Jun 7, 3:02 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
302 PM MDT SUN JUN 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 PM     NON-TSTM WND GST 1 NNE GOODLAND          39.37N 101.70W
06/07/2020  M64 MPH          SHERMAN            KS   ASOS

            SOUTHERLY WIND GUST TO 64 MPH (56 KNOTS) AT
            THE ASOS IN GOODLAND (KGLD) AT 2100 UTC ON
            SUNDAY JUNE 7TH.

&&

VINCENT
Local storm report, Jun 7, 3:04 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
304 PM MDT SUN JUN 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 PM     NON-TSTM WND GST 5 S BURLINGTON          39.23N 102.28W
06/07/2020  M62 MPH          KIT CARSON         CO   ASOS

            SOUTHERLY WIND GUST TO 62 MPH (54 KNOTS) AT
            THE ASOS IN BURLINGTON (KITR) AT 2053 UTC ON
            SUNDAY JUNE 7.

&&

VINCENT
Local storm report, Jun 7, 3:06 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
306 PM MDT SUN JUN 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 PM     DUST STORM       12 W SAINT FRANCIS      39.76N 102.03W
06/07/2020                   CHEYENNE           KS   LAW ENFORCEMENT

            NEAR ZERO VISIBILITY ALONG HIGHWAY 36 FROM
            STATE LINE TO ABOUT 3 MILES INTO CHEYENNE
            COUNTY.

&&

JRM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Red Willow

When
June 7, 3:06 PM CST
Where
Red Willow forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
40.176, -100.477 (the zone’s center; the record gives no point)

Measured at the McCook airport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 901629.